Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

May 31, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2012, 8:32 PM CDT for Presidio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 8:32 PM CDT (01:32 UTC)
Expired
May 31, 2012, 9:16 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1801 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS54 KMAF 010132
SVRMAF
TXC377-010230-
/O.NEW.KMAF.SV.W.0167.120601T0132Z-120601T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE... DAMAGING HAIL UP
  TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 28 MILES NORTHEAST OF
  SHAFTER...OR 11 MILES SOUTH OF MARFA...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SHAFTER...
  FM 169...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2965 10394 2992 10452 3030 10409 3028 10381
TIME...MOT...LOC 0131Z 030DEG 31KT 3012 10407

$$
2 follow-up statements
374 
WWUS54 KMAF 010154
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU MAY 31 2012

TXC377-010230-
/O.CON.KMAF.SV.W.0167.000000T0000Z-120601T0230Z/
PRESIDIO TX-
854 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY...OR ABOUT
22 MILES SOUTH OF MARFA...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL PRESIDIO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2976 10392 2989 10433 3030 10409 3028 10381
TIME...MOT...LOC 0153Z 339DEG 29KT 2998 10387

$$
109 
WWUS54 KMAF 010216
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT THU MAY 31 2012

TXC377-010226-
/O.CAN.KMAF.SV.W.0167.000000T0000Z-120601T0230Z/
PRESIDIO TX-
916 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRESIDIO COUNTY IS
CANCELLED...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 2976 10392 2989 10433 3030 10409 3028 10381
TIME...MOT...LOC 0216Z 339DEG 29KT 2995 10383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:33 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 31, 6:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT THU MAY 31 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MOIST EASTERLY UPSLOPE WILL RESULT IN MOUNTAIN THUNDERSTORMS
EARLY THIS EVENING...WELL SOUTH AND WEST OF THE TERMINALS. MVFR
CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS IN THE 09Z-15Z
FRIDAY TIME FRAME...WITH VFR CONDITIONS EXPECTED FROM 16Z FRIDAY
ONWARD THROUGH THE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, May 31, 12:36 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 PM CDT THU MAY 31 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1236 PM CDT THU MAY 31 2012 /1136 AM MDT THU MAY 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY
FROM GUADALUPE MOUNTAINS...TO THE DAVIS AND APACHE MOUNTAINS......TO
THE LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY
RAINFALL. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS.
INADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 31, 7:18 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT THU MAY 31 2012

TXZ079-080-010045-
PRESIDIO VALLEY-MARFA PLATEAU-
718 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN PRESIDIO AND SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 745
PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 7 MILES SOUTH OF VALENTINE AT 718 PM
CDT. THESE STORMS WERE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Local storm report, May 31, 7:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             12 SW FORT DAVIS        30.47N 104.04W
05/31/2012  E1.75 INCH       JEFF DAVIS         TX   STORM CHASER

&&

MSCHULDT
Special weather statement, May 31, 7:51 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT THU MAY 31 2012

TXZ074-080-081-010115-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
751 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF
DAVIS COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ALPINE AT 749 PM CDT...MOVING
SOUTH AT 15 MPH.  THIS STORM WAS PRODUCING NICKEL SIZED HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Local storm report, May 31, 7:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             ALPINE                  30.36N 103.67W
05/31/2012  E1.00 INCH       BREWSTER           TX   CO-OP OBSERVER

&&

MSCHULDT
Special weather statement, May 31, 8:04 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT THU MAY 31 2012

TXZ079-080-010145-
PRESIDIO VALLEY-MARFA PLATEAU-
804 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN PRESIDIO AND SOUTHWESTERN JEFF DAVIS
COUNTIES UNTIL 845 PM CDT...

THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED 8 MILES SOUTH OF
VALENTINE AND 3 MILES SOUTHEAST OF RYAN NEAR HIGHWAY 90 AT 804 PM CDT...
MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 31, 8:20 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CDT THU MAY 31 2012

TXZ057-058-258-010145-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
820 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN CULBERSON COUNTY UNTIL 845 PM
CDT/745 PM MDT/...

THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED ACROSS
OPEN COUNTRY OF NORTHEASTERN CULBERSON COUNTY AT 819 PM
CDT/719 PM MDT/...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:23 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio67 min
May 31, 7:25 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.